Kansas, 2008

Hail and Lightning Strike in Kansas, July 5, 2008

July 5, 2008 · NWS TOP · 2 events in 1 county or zone

Warm air advection north of a warm front draped just south of Interstate 70 in the Topeka County Warning Area caused scattered thunderstorms to develop over portions of north central Kansas during the early morning hours of the 5th. One severe thunderstorm produced quarter size hail, while scattered convection produced heavy rainfall over portions of north central and northeastern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Warm air advection north of a warm front draped just south of Interstate 70 in the Topeka County Warning Area caused scattered thunderstorms to develop over portions of north central Kansas during the early morning hours of the 5th. One severe thunderstorm produced quarter size hail, while scattered convection produced heavy rainfall over portions of north central and northeastern Kansas. Despite locally heavy rainfall, no flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 5, 5:05 AM CST, 35 minutes earlier.

Area forecast discussion, Jul 5, 5:05 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
605 AM CDT SAT JUL 5 2008

.UPDATE...

UPDATED FOR 12 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...

THUNDERSTORMS WILL AFFECT THE TAFS SITES THIS MORNING. THE STORMS
WILL BE SCATTERED IN NATURE AND WILL AFFECT THE KMHK TAF SITE AT
12 UTC AND THEN KTOP AND KFOE AFTER 13 UTC. MVFR TO IFR VSBYS ARE
POSSIBLE WITH THE STORMS AND MVFR CIGS. EAST TO SOUTHEAST WINDS
WILL PREVAIL THROUGH 02 UTC SUNDAY THEN VEER SOUTH AROUND 10 KTS
OR LESS. VFR CIGS AND VSBYS ARE FORECAST AFTER 18 UTC TODAY.

&&

.PREV DISCUSSION... /ISSUED 353 AM CDT SAT JUL 5 2008/

DISCUSSION...

MID LEVEL WARM AIR ADVECTION FROM FLATTENING WESTERN RIDGE AND LOW
LEVEL RIDGING TO THE EAST HAS RESULTED IN THUNDERSTORM DEVELOPMENT
FROM NORTHEAST NEBRASKA TO NORTH CENTRAL KANSAS EARLY THIS MORNING.
ONGOING AND PROGGED STORM MOTIONS SUGGEST A SSE MOVEMENT...FOCUSING
BEST CHANCES IN A WASHINGTON TO COUNCIL GROVE AXIS. LATEST RADAR AND
SATELLITE TRENDS INDICATE CONVECTION DEVELOPING SSE TO NEAR TULSA
WITH FURTHER DEVELOPMENT NEAR HAYS. HARD TO NAIL DOWN WHERE BEST
COVERAGE OF THUNDERSTORMS WILL BE THIS MORNING...SO AT LEAST SOME
MENTION WILL BE INCLUDED FOR ALL AREAS. WAA SHOULD BE ON THE WANE BY
LATE MORNING...BUT CONVECTIVE OUTFLOWS AND RAIN COOLED AIR MAY
ENHANCE WARM FRONT CONVERGENCE IN SOUTHWESTERN LOCATIONS...AND MAY
ALLOW FOR ADDITIONAL STORM FORMATION HERE. WILL ONLY HAVE SMALL POPS
AT THIS TIME GIVEN UNCERTAINTY ON MESOSCALE DETAILS. MAY SEE QUITE A
DISPARITY IN DAYTIME HIGHS GIVEN THE ABOVE...BUT WILL GO WITH A 10
DEGREE SPREAD AT THIS TIME.

LOW LEVEL JET WILL INCREASE TO AROUND 35KT TONIGHT...BUT ELEVATED
INSTABILITY WILL BE LIMITED BY 10-15C 850MB DEWPOINT DEPRESSIONS.
THE JET WILL BRING WARM TEMPS TO THE ENTIRE AREA FOR SUNDAY AND
SUNDAY NIGHT. WEAK COLD FRONT MOVING SOUTH INTO CENTRAL NEBRASKA MAY
ALLOW A FEW STORMS TO REACH THE FAR NORTHERN COUNTIES SUNDAY
NIGHT...BUT CHANCES OF THIS SEEM LESSER AND LESSER AS IT NEARS.

NEXT UPPER WAVE MOVING ACROSS THE NORTHERN STATES WILL BRING A COLD
FRONT INTO THE CWA MONDAY NIGHT. NORTHERN AND WESTERN AREAS COULD
SEE LATE AFTERNOON CONVECTION NEAR THIS FRONT MONDAY. FRONT APPEARS
SLIGHTLY SLOWER THAN EARLIER PROGS AND AN INCREMENTAL INCREASE WAS
MADE TO TUESDAY/S PRECIPITATION CHANCES.

REMAINDER OF THE FORECAST SEEMS WELL IN HAND...THOUGH THE RETURN TO
NEAR NORMAL TEMPS FOR MID WEEK MAY BE A BIT BULLISH. WILL LET LATER
SHIFTS REASSESS.

AVIATION...

00Z MODELS HAVE NOT CHANGED MUCH ON SUGGESTING A NARROW AXIS OF
ELEVATED CONVECTION DEVELOPING TOWARDS SUNRISE WITHIN THE WAA
PATTERN. SATELLITE AND MANUAL OBS NOTE A FEW PATCHES OF AC ALREADY
DEVELOPING BETWEEN TOP AND CNK WITH 850 PROFILERS STARTING TO VEER
AROUND TO THE SOUTHWEST. CONFIDENCE IN LOCATION OF CONVECTION IS
STILL LOW GIVEN NO CLEAR FOCUSING MECHANISM. NAM AND GFS STILL
FAVORING WESTERN SECTIONS OF THE FORECAST AREA WITH THERE QPF. SO
WILL MAINTAIN CURRENT TAFS WITH LITTLE CHANGE. ONCE SIGNS OF
INITIATION BECOME CLEARER...FORECAST CAN BE ENHANCED. WILL ALSO NEED
TO WATCH OUT FOR CONVECTION SATURDAY AFTERNOON AND EVENING. WITH
FORECAST SHOWING DEWPOINTS IN THE UPPER 60S AND TEMPS APPROACHING
90...A DECENT AXIS OF INSTABILITY SHOULD DEVELOP. KEY WILL BE
WHETHER THERE IS A TRIGGER FOR CONVECTION. LATER SHIFTS CAN
REEVALUATE.

WOLTERS

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

99/99/99
Hazardous weather outlook, Jul 5, 4:09 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
509 AM CDT SAT JUL 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-061015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
509 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THIS
MORNING...AND SOUTH OF A LINE FROM ABILENE TO GARNETT THIS
AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE AND PRODUCE
LARGE HAIL. LOCALLY HEAVY RAINFALL COULD ALSO RESULT FROM THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES EXIST FOR LOCATIONS NEAR THE NEBRASKA BORDER
SUNDAY NIGHT...FOR NORTH CENTRAL AND PORTIONS OF NORTHEAST KANSAS
MONDAY...AND FOR NEARLY THE ENTIRE AREA MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 5, 3:05 AM CST, 2 hours 35 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
405 AM CDT SAT JUL 5 2008

KSZ008-009-050945-
REPUBLIC-WASHINGTON-
405 AM CDT SAT JUL 5 2008

THROUGH 445 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 13 MPH
ACROSS PORTIONS OF EASTERN REPUBLIC AND WESTERN WASHINGTON COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...DANGEROUS LIGHTNING AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CUBA AND HADDAM.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 5, 4:09 AM CST, 1 hour 31 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
509 AM CDT SAT JUL 5 2008

KSZ021-022-036-051100-
CLAY-GEARY-RILEY-
509 AM CDT SAT JUL 5 2008

THROUGH 600 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 19 MPH
ACROSS PORTIONS OF SOUTHEAST CLAY...SOUTHWEST RILEY AND NORTHERN
GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...MILFORD
LAKE...MILFORD AND MILFORD STATE PARK.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 5, 5:02 AM CST, 38 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
602 AM CDT SAT JUL 5 2008

KSZ022-023-051145-
POTTAWATOMIE-RILEY-
602 AM CDT SAT JUL 5 2008

THROUGH 645 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE
EAST AT 20 MPH ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE
CAPABLE OF PRODUCING PENNY SIZE HAIL...TORRENTIAL RAINFALL AND
CONTINUOUS DEADLY LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE TUTTLE CREEK STATE PARK...MANHATTAN...AND ST. GEORGE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jul 5, 5:08 AM CST, 32 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
608 AM CDT SAT JUL 5 2008

KSZ008-009-051200-
REPUBLIC-WASHINGTON-
608 AM CDT SAT JUL 5 2008

THROUGH 700 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH
ACROSS PORTIONS OF REPUBLIC AND WASHINGTON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...TORRENTIAL RAINFALL...AND CONTINUOUS DEADLY
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE HADDAM AND
MORROWVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Pottawatomie

When
July 5, 5:40 AM CST
Where
Pottawatomie County, 4 mi NNW of Louisville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.303, -96.349

Lightning, Pottawatomie

When
July 5, 6:00 AM CST
Where
Pottawatomie County, 2 mi NW of Wamego
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.221, -96.346

House fire as a result of a lightning strike.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125288, 125289.